Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 9, NWS Huntsville, AL

July 7, 2017Jackson County, Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this river flood warning at Jul 7, 2017, 10:12 PM CDT for Jackson County, Madison County, Marshall County, Alabama. It took effect at Jul 8, 2017, 5:00 AM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 10:12 PM CDT (03:12 UTC)
In effect from
Jul 8, 2017, 5:00 AM CDT
Expired
Jul 9, 2017, 5:48 AM CDT
In force
25 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, AL, Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Paint Rock River (AL) near Woodville (WDVA1). The gauge peaked at 16.12 ft at Jul 8, 2017, 2:00 PM CDT.

actionminormoderate10152007/0807/0907/10
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03574500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

137 
WGUS44 KHUN 080312
FLWHUN
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Huntsville AL
1012 PM CDT Fri Jul 7 2017

...The National Weather Service in Huntsville has issued a Flood 
Warning for the following rivers in Alabama...

  Paint Rock River near Woodville affecting Jackson...Madison and 
  Marshall Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...A flood warning means that flooding along the river 
is imminent or occurring. The dangers of rapidly rising water are 
more difficult to recognize at night. Move to higher ground to escape
flood waters. Precautions to protect life and property should be 
rushed to completion.

Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river information.

&&

ALC071-089-095-081712-
/O.NEW.KHUN.FL.W.0009.170708T1000Z-170709T1048Z/
/WDVA1.1.ER.170708T1000Z.170708T1800Z.170709T0448Z.NO/
1012 PM CDT Fri Jul 7 2017

The National Weather Service in Huntsville has issued a Flood 
Warning
* from late tonight until late Saturday night.
* At 10 PM Friday the stage was 15.3 feet and rising.
* Flood Stage is 16.0 feet.
* Minor Flooding is forecast.
* Forecast...Rise above Flood Stage by by daybreak tomorrow and crest
  near 16.5 feet early tomorrow afternoon. The river will fall 
  below Flood Stage late tomorrow evening.
* Impact...At 16.0 feet...Flood waters affect mostly bottomland along 
  the river...including low lying farm and pasturelands.
* Flood history...This crest compares to a previous crest of 17.2 feet
  on Nov 29 2011.

&&


RIVER        FLOOD    OBSERVED    12AM  6AM 12PM  6PM        CREST
LOCATION     STAGE  STG DAY TIME   Sat  Sat  Sat  Sat   STG DAY TIME

PAINT ROCK RIVER
Woodville    16.0  15.3 Fri 10 PM 15.6 16.2 16.5 16.4  16.5 Sat 1 PM 

&&

LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653

$$

70/DD
2 follow-up statements
699 
WGUS84 KHUN 081328
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
828 AM CDT Sat Jul 8 2017

...The Flood Warning continues for the following rivers in Alabama...

Paint Rock River NEAR Woodville affecting Jackson...Madison and 
Marshall Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not attempt to drive through a flooded road. The 
depth of water is not always obvious. As little as two feet of water 
will carry most cars away. Also...The road bed may be washed out 
under the water...and you could be stranded or trapped. Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC071-089-095-090328-
/O.EXT.KHUN.FL.W.0009.000000T0000Z-170709T1000Z/
/WDVA1.1.ER.170708T1400Z.170708T1800Z.170709T0400Z.NO/
828 AM CDT Sat Jul 8 2017

The Flood Warning continues for 
  the Paint Rock River NEAR Woodville.
* until late tonight.
* At 8 AM today the stage was 15.9 feet and rising.
* Flood Stage is 16.0 feet.  
* Minor Flooding is forecast. 
* Forecast...rise above Flood Stage by late this morning and crest 
  near 16.2 feet by early this evening. The river will fall below 
  Flood Stage by late this evening.
* Impact...At 16.0 feet...Flood waters affect mostly bottomland along 
  the river...including low lying farm and pasturelands. 
* Flood history...This crest compares to a previous crest of 16.5 feet
  on Feb 7 2010.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Sat  Sat  Sun  Sun   STG DAY TIME

PAINT ROCK RIVER
Woodville    16.0  15.9 Sat 8 AM  16.2 16.2 15.9 15.0  16.2 Sat 7 PM 

&&

LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653

$$
548 
WGUS84 KHUN 090317
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
1017 PM CDT Sat Jul 8 2017

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Paint Rock River NEAR Woodville affecting Jackson...Madison and 
  Marshall Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Be especially cautious at night when it is harder to
recognize flood dangers. If while driving you see water over a 
road...turn around...don't drown! The water depth may be too great to
allow your vehicle to cross. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC071-089-095-090347-
/O.CAN.KHUN.FL.W.0009.000000T0000Z-170709T1000Z/
/WDVA1.1.ER.170708T1422Z.170708T1900Z.170709T0118Z.NO/
1017 PM CDT Sat Jul 8 2017

Forecast information for
  Paint Rock River NEAR Woodville.
* At 10 PM Saturday the stage was 15.9 feet and falling.
* Flood Stage is 16.0 feet.  
* No flooding is currently forecast.
* Impact...At 16.0 feet...Flood waters affect mostly bottomland along 
  the river...including low lying farm and pasturelands. 
* Flood history...This crest compares to a previous crest of 16.5 feet
  on Feb 7 2010.

&&


RIVER        FLOOD    OBSERVED    12AM  6AM 12PM  6PM        CREST
LOCATION     STAGE  STG DAY TIME   Sun  Sun  Sun  Sun   STG DAY TIME

PAINT ROCK RIVER
Woodville    16.0  15.9 Sat 10 PM 15.5 14.2 12.4 11.1   CRESTED 

&&

LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jul 7, 10:00 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 7, 10:00 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1000 PM CDT Fri Jul 7 2017

.NEAR TERM...(Rest of tonight)
Issued at 1000 PM CDT Fri Jul 7 2017

It took quite a while, but convection along the prefrontal trough
draped along our southern tier has finally dissipated. The slow
motion of the trough/shear axis combined with some outflow boundary
complexity to produce some prolonged rainfall in the Albertville
area. Fortunately, this has dissipated--but our next round of
rainfall is already underway farther to the north. This is occurring
along the main surface front, which as of 03Z extends roughly from
Evansville IN to Springfield MO.

The forecast was already slated to end the evening PoPs by 03Z, and
that looks to be in good shape. PoPs will be gradually introduced
from north to south again after 08Z, although most of the rain will
hold off until after daybreak.

Dewpoint depressions are running a little lower than anticipated,
the sky has mostly cleared out, and winds have almost completely
decoupled in the weak pressure gradient over the southeast. Not
surprisingly, short-range ensembles have increased their chances for
fog overnight after ruling it out earlier this evening. Southeastern
areas--particularly from Cullman to Guntersville to Fort Payne--may
have a better shot at fog since they may stay clearer longer and had
the rainfall earlier. But the forecast will now include patchy fog
starting at 08Z, which may still be too slow in some locations.

.SHORT TERM...(Saturday through Sunday night)
Issued at 232 PM CDT Fri Jul 7 2017

The cold front should continue to push swd thru the area during the
day Sat. Iso/sct showers/tstms remain possible along/just ahead of
the front mainly during the day, before tapering off from the NW
going into the late afternoon hrs. Certainly can't rule out a few
strong tstms along the advancing front, although the overall severe
threat remains fairly low given somewhat limited forcing/shear.
Slightly cooler/drier conditions will then develop Sat night, as
cloud cover diminishes with the cold front moving S of the local
area. Quiet and near seasonal temps then finally return heading into
the latter half of the weekend period, as a strong area of high
pressure out of the nrn/mid Plains builds sewd into the region. Low
temps Sat night look to drop more into the mid 60s for most
locations, while afternoon highs into Sun remain in the upper
80s/near 90F. The near seasonal conditions look to prevail into Sun
night, as lows again fall mainly into the mid 60s, before the sfc
high begins to translate E of the cntrl TN Valley going into the new
work week.

.LONG TERM...(Monday through Thursday)
Issued at 232 PM CDT Fri Jul 7 2017

Heading into the extended forecast, an upper-level trough will lift
into New England leaving quasi-zonal flow behind by Tuesday to our
north. As for the Southeast, a ridge of high pressure will build
across the region. Dry air in place will provide mostly sunny skies
and dry conditions Monday and Tuesday. Heading into mid-week, as
moisture returns cloud cover will increase and so will the rain
chances. However, look for diurnal convection with isolated/scattered
coverage. With the climb in dewpoints, the Heat Index will also
rise. Values could reach ~100 degrees on Wednesday and Thursday with
daytime temps ~90 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Jul 7 2017

Generally VFR conditions are expected through 00Z/09--with a few
caveats. Some light fog may develop at KHSV late tonight (09-12Z) but
the model guidance shows decreasing probabilities at both sites.
A cumulus field will develop mid-morning tomorrow, as well as
scattered showers and thunderstorms, in advance of the surface cold
front. Dry air will not arrive until after 00Z/09 so VCSH will be
included from 15Z until the end of the TAF. Impacts to both sites are
possible but details are too uncertain to include at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...BCC
SHORT TERM...09
LONG TERM...JMS
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 7, 10:06 PM CDT, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1006 PM CDT Fri Jul 7 2017

ALZ001>010-016-TNZ076-096-097-081030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1006 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of tonight...

Isolated thunderstorms will be possible after Midnight...well ahead
of a secondary cold front pushing southward from the Ohio Valley.
Brief wind gusts up to 40 mph, frequent lightning, and locally heavy
rainfall will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A second front will move into the region on Saturday, with scattered
thunderstorms possible once again. A few storms may become strong,
with gusty winds and heavy rainfall the main threats.

Isolated to scattered thunderstorms will be possible Tuesday through
Thursday, mainly during the afternoon hours.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:23 PM CDTSpecial Weather StatementHUNJackson22 min
Jul 8, 6:52 PM CDTSpecial Weather StatementHUNJackson8 min

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.